Hail, Wolfe
- When
- February 19, 4:19 PM EST
- Where
- Wolfe County, Campton
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.730, -83.550
Local dispatch reported approximately quarter-sized (1.00 inch) hail in the Campton area.
A dynamic storm system brought unseasonably warm temperatures and rounds of severe weather to eastern Kentucky on February 19th and 20th. Near record warmth, combined with intense wind shear, fueled both discrete supercells and a subsequent overnight line of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A dynamic storm system brought unseasonably warm temperatures and rounds of severe weather to eastern Kentucky on February 19th and 20th. Near record warmth, combined with intense wind shear, fueled both discrete supercells and a subsequent overnight line of showers and thunderstorms.
The primary threat focused along the Mountain Parkway corridor during the afternoon of the 19th, where thunderstorms produced up to quarter-sized hail (1.00). As the system's cold front crossed the region overnight, the threat transitioned to isolated damaging winds. High-momentum air mixing to the surface downed trees and utility lines in Lee and Breathitt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 19, 1:23 PM EST, 2 hours 56 minutes earlier. Its key messages:
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 123 PM EST Thu Feb 19 2026 .KEY MESSAGES... - Above normal temperatures will last into Friday, with some places potentially topping 70 degrees today. - Multiple rounds of rain showers are likely today and tonight, with a slight chance of thunderstorms. A few storms could be strong to severe today and tonight with damaging winds, large hail, and isolated tornadoes possible. - Much colder air arrives this weekend and lingers into early next week. - Snow showers are possible on Sunday into Monday, but only minor accumulations are forecast. && .UPDATE... Issued at 110 PM EST THU FEB 19 2026 Following overnight and morning convection, some breaks in the low clouds developed and there has been some redevelopment of showers over the past hour or so as temperatures climb through the 60s and around 70 in some areas. With the region getting into the warm sector of the low pressure system currently centered in the western MO, some additional potentially more robust convection is possible this afternoon. HRRR runs generally increase the intensity and coverage of convection over the next few hours. Recent mesoanalysis has MUCAPE on the order of 500 to 1000 J/kg with the highest values of 1000 J/kg in the middle of the CWA and toward the Lake Cumberland region and points west while effective shear is currently analyzed at 50 to 70KT or higher.Some additional heating should occur over the next hours given the current and expected breaks in the clouds, though shear is a bit high in comparison to the instability. Some discrete cells are possible this afternoon. The long hodographs suggest there will be some hail threat through the afternoon and with PW near and inch, storms may have good rain rates, but will also be moving swiftly given the shear. Wind would be a threat along with as would an outside chance of a stray tornado this afternoon. Nadocast probs for hail from 12Z were highest across the north while wind probs were more confined to the northwest half of the area. UPDATE Issued at 816 AM EST THU FEB 19 2026 The most widespread convection is lifting north of the Mountain Parkway at update time while additional isolated convection is noted further upstream over southcentral Kentucky and Tennessee. The big question remains how much instability is able to develop over the area today. The most recent RAP and HRRR guidance is hinting at the potential for messier, weak convection to develop in a mostly uncapped environment and limit destabilization -- but the fuller 12Z suite is still being processed. && .SHORT TERM...(Today through Friday) Issued at 520 AM EST THU FEB 19 2026 Regional radar shows showers (and isolated thunder) increasing in coverage across the Coalfields and Pennyroyal early this morning on the nose of a 25 kt 850 hPa jet. This jet is feeding a moist, weakly unstable air mass (up to 250 J/kg MUCAPE) into a convergence zone. Ascent is aided by right exit region of a 300 hPa jet streak rounding the base of a broader upper-level trough over the Southern Rockies and Plains. North of the convergence boundary (along/just north the Hal Rogers Parkway/KY-80 corridor), temperatures and dew points are generally in the lower to mid 50s, while locations further south near the Tennessee border are in the mid to upper 50s. Patchy fog is noted in many areas. This convergence zone will become a de-facto warm front today, gradually lifting northeast as the upper trough approaches and its attendant occluding surface low tracks from Kansas to Lake Michigan by tonight. The warm front will be the main convective focus today, though guidance struggles with how quickly it lifts north of the JKL forecast area--a growing concern over the last 24 hours compared to previously modeled more decisive clearing. A slower northward progression would provide a boundary for afternoon convection to root along as stronger upper forcing approaches. Notably, much of the 00Z deterministic suite has also trended the leading 500 hPa vorticity max further south into Kentucky this afternoon. The 00Z HREF consensus still highlights the I-70 corridor from central Illinois to central Ohio (the apex of the low's warm sector) as the most favorable parameter space for supercells, based on 2-5 km updraft helicity swaths. However, recent RAP/HRRR trends slow the warm front, shifting the most favorable parameter axis from a west-east orientation along I-70 to a northwest-southeast orientation into northeast Kentucky. The shifting RAP/HRRR parameter space is concerning for severe supercells--yielding MUCAPE locally over 1000 J/kg, 50+ kts of effective bulk shear, and 150+ m2/s2 of 0-1 km SRH--particularly near and north of the Mountain Parkway. Consequently, the 12Z model suite will need close monitoring for warm front advancement and warm sector destabilization. Consensus remains good that the warm front eventually lifts northeast of the forecast area by 00Z. A pre-frontal trough then shifts west to east between 04Z and 10Z, with CAMs hinting at QLCS development in a waning instability but high shear environment. Driven by a 40 to 50 kt 850 hPa jet ahead of the trough, 0-1 km SRH could locally exceed 300 m2/s2 near the QLCS. This line will need to be monitored for quick spin-up tornadoes, especially within any embedded segments that become oriented more northwest- southeast (orthogonal to the 850 hPa jet). The trailing cold front sweeps through from west to east between 08Z and 12Z Friday with little fanfare and is followed by an uptick in winds under moderate to strong CAA. The strongest winds are expected north of the Mountain Parkway, closer to the low pressure system's dry conveyor belt jet max and the most potent cold surge (sub-0C at 850 hPa). As a result, maximum post-frontal GFS BUFKIT mixed- layer momentum transfer ranges from as highs as 30 to 35 kts north of I-64 to as low as 20 to 25 kts along the Tennessee border. The air mass dries rapidly, leading to quick clearing behind the front, though shallow post-frontal stratocumulus is probable near and north of the Mountain Parkway. In sensible weather terms, scattered showers and isolated thunderstorms this morning will diminish south of I-64, yielding to afternoon sun breaks for many. Additional shower and thunderstorm development is expected this afternoon, primarily focused north of the Mountain Parkway and lifting northward through sunset. Some afternoon and evening storms could be strong to severe, with damaging winds, large hail, and an isolated tornado all possible. It will be very warm and unseasonably humid with high temperatures in the upper 60s to lower 70s for most. After a mid-evening lull, additional showers and thunderstorms-- possibly a continuous line--arrive from the northwest near midnight and sweep southeast through the early morning. An isolated brief spin-up tornado or damaging wind gusts cannot be ruled out with this activity. It will be very mild with low temperatures mainly in the 50s. A mild southwesterly breeze switches to westerly toward sunrise, becoming gusty Friday morning as skies clear. Winds could gust between 25 and 40 mph Friday morning, strongest north of I-64, diminishing through the afternoon. Meanwhile, temperatures will fall from early daytime highs ranging in mid 50s north of I-64 and the mid 60s along the Virginia border. .LONG TERM...(Friday night through Wednesday) Issued at 359 AM EST THU FEB 19 2026 At the open of the extended period, a frontal passage that had moved through Kentucky earlier Friday, is modeled to stall over the Southeast US. Upper level convergence will set up across the Tennessee Valley in the wake of another low pressure system that develops within a baroclinic zone Friday night. This could lead to isolated to scattered showers overnight, heading into Saturday. Winds will be light, but gradually veer to a northerly direction by Saturday morning. Morning temperatures will be in the upper 30s to lower 40s. Saturday, isolated to scattered showers may be possible across the Southeast, as some vorticity lobs work through Tennessee and Southern Kentucky early Saturday morning. Saturday evening, the first in a series of quick moving upper level lows will come through the Upper Mississippi Valley, Southeast into the Ohio River Valley. This will allow for colder air to work south. Precipitation will start out as rain, with temperatures Saturday reaching the low 50, to near 60, from north to south. However, northerly winds through the day and evening will usher in colder air, dropping temperatures into the lower 30s for most. Rain will likely change over to a rain- snow mix before snow showers continue through Sunday. Temperatures remain in the upper 30s to low 40s through Sunday. Sunday evening, the trough digs further south, with the second quick hitting upper level low follows the same track, which is modeled to produce light snow showers across far eastern Kentucky through Sunday night, tapering off Monday afternoon. This secondary upper level low also reinforces colder air across the area. Temperatures drop into the mid 20s Sunday night. Monday, the area resides under an upper-level trough. Temperatures remain in the 30s through the day, but the trough axis begins to progress east of the area. CAA along with clearing skies at night will allow for temperatures to plummet into the teens for much of the area. Tuesday, with the influence of the upper level trough further removed, heights begin to rise again, as weak ridging builds into Eastern Kentucky. Tuesday temperatures warm into the low to mid 40s. Clouds should begin to increase heading into the evening as the next system that could give the area precipitation moves into the Great Lakes area. Temperatures are expected to cool into the upper 20s Tuesday night, before warming into the low 50s, on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 120 PM EST THU FEB 19 2026 A mixture of VFR and MVFR conditions prevailed at TAF issuance. Some breaks in the clouds were occurring at this time. Following a lull in the convection at midday, scattered showers and thunderstorms are forecast to develop over the next 2 to 3 hours with this translating north and diminishing at least briefly during the evening. This activity could be discrete and all hazards cannot be completely ruled out. A mixture of MVFR and VFR is expected to continue to begin the TAF period. A period of VFR is possible at least briefly during evening lull and there should be times of VFR during breaks in clouds in between showers/storms prior to that time. A pre- frontal trough may bring more organized showers and possible thunderstorms likely more in the form of a QLCS between 4Z and 10Z Friday with associated reductions to MVFR or lower at least at time. Winds should become southwesterly at up to 10KT with some gusts up to 20KT through 00Z. Winds veer to more west southwest tonight and remain west southwest to west through the end of the period. Speeds should increase to 10 to 15KT between 06Z and 12Z and potentially into the 15 to 20KT range in the northwest near KSYM and KIOB. Gusts from 06Z onward should reach into the 20 to 25KT range. Also, winds could be much stronger and erratic near thunderstorms during the first 6 hours of the period and again late this evening into tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JP SHORT TERM...GEERTSON LONG TERM...GINNICK AVIATION...GEERTSON/JP
Hazardous Weather Outlook National Weather Service Jackson KY 323 AM EST Thu Feb 19 2026 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200830- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 323 AM EST Thu Feb 19 2026 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are possible for much of the area today into tonight. A few of the storms could become strong to severe this afternoon into tonight with hail, damaging winds and even an isolated tornado. The greatest threat for severe weather will be near and north of I-64. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GEERTSON
Special Weather Statement
National Weather Service JACKSON KY
351 PM EST Thu Feb 19 2026
KYZ058-059-111-192115-
Lee KY-Estill KY-Powell KY-
351 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POWELL...ESTILL AND
NORTHWESTERN LEE COUNTIES THROUGH 415 PM EST...
At 350 PM EST, Doppler radar was tracking a strong thunderstorm over
Blackburn, or 8 miles west of Irvine, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Irvine, Ravenna, Sandhill, Pilot, Willow Tree, Rice Station, Kings
Station, Pinnacle, Whynot, Blackburn, Shade, Calloway Crossing, Old
Landing, Wiseman Crossing Station, Winston, Patsey, Cobhill,
Wisemantown, Hardwick, and Weedon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 8376 3761 8372 3762 8412 3765 8413
3767 8409 3768 8410 3770 8409 3774 8410
3775 8408 3776 8409
TIME...MOT...LOC 2050Z 259DEG 43KT 3768 8412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HALSpecial Weather Statement
National Weather Service JACKSON KY
356 PM EST Thu Feb 19 2026
KYZ106-192130-
Morgan KY-
356 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MORGAN COUNTY
THROUGH 430 PM EST...
At 355 PM EST, Doppler radar was tracking a strong thunderstorm over
Pekin, or 7 miles west of West Liberty, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Liberty, Henry, Lewis, Malone, Greear, Mize, Rexville, Stacy
Fork, Index, Pekin, Liberty Road, Omer, Dehart, Panama, Well Station,
Ezel, Woodsbend, Gordon Ford, Licking River, and Pomp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3801 8327 3783 8319 3781 8341 3782 8343
3784 8346 3784 8348 3788 8350
TIME...MOT...LOC 2055Z 242DEG 25KT 3789 8340
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HALSpecial Weather Statement
National Weather Service JACKSON KY
406 PM EST Thu Feb 19 2026
KYZ058>060-108-192130-
Menifee KY-Estill KY-Powell KY-Wolfe KY-
406 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...EAST
CENTRAL ESTILL...SOUTH CENTRAL MENIFEE AND NORTHWESTERN WOLFE
COUNTIES THROUGH 430 PM EST...
At 406 PM EST, Doppler radar was tracking a strong thunderstorm over
Rogers Chapel, or 7 miles southeast of Stanton, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Campton, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Pilot, Torrent, Rogers, Baptist, Leeco, Red River
Gorge, Slade, Pine Ridge, Patsey, Knowlton, Haystack, Rogers Chapel,
High Falls, Koomer Ridge Campground, Lombard, Furnace, See, and Nada.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 29
and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 8347 3770 8368 3772 8371 3771 8373
3772 8374 3770 8376 3770 8382 3780 8386
3792 8355
TIME...MOT...LOC 2106Z 252DEG 32KT 3777 8376
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HALThe Jackson,KY radar (KJKL), 26 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Local dispatch reported approximately quarter-sized (1.00 inch) hail in the Campton area.
A social media user located about a mile south of Hazel Green reported approximately quarter-sized (1.00 inch) hailstones.
A social media user reported a tree blown down onto a road about 1 mile west northwest of the Bethany community.
The local highway department reported that a tree had been blown down onto powerlines between MM10 and MM12 along KY-1812.
Local dispatch reported trees and powerlines blown down onto Crestmont Road between Todds Road and KY-399 resulting is a temporary closure of the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320450, 1320445, 1320446, 1320448, 1320449.